The Last All-Nighter - NYTimes.comI wish it had ended that easily. In the months that followed, I was exhausted all the time. I slept through appointments and was unable to stay up to meet deadlines. The drug had curbed my appetite, and helped me to drop from a size 8 to a 4. Without it now I was ravenous and neurotic about what I was eating and how I looked. I was sensitive and emotional from the new chemical imbalance, which gaining weight and falling behind at work exacerbated. It was hard to understand that I was experiencing withdrawal, because I was never warned of possible side effects. Without the drug I felt stupid, unable to focus or follow a thought through to completion. I was shy, and unwilling to initiate conversation. The witty, articulate woman I once was seemed to no longer exist. I felt dumb, out of it. I spoke slowly because it took immense effort to gather and express coherent thoughts. I didn’t understand what I was going through, and that made it more difficult to stay healthy. It felt like another phase of the depression I had become so used to. But once I made it through the hardest part, weeks where my body was literally recalibrating itself to function without the stimulant, I felt like my old self again — relaxed, yet motivated to take care of my mind and body; interested in engaging with the world around me. The person I was so eager to shed in lieu of a new, accomplished, adult me, actually ended up being the one most capable of handling the tumult of living in the hectic life of a 20-something starting out in New York.